Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 31, 2002, 7:11 AM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2002, 7:11 AM CDT (12:11 UTC)
- Expired
- Jul 31, 2002, 8:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Cass County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 170 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
088 WUUS53 KDLH 311211 SVRDLH MNC021-035-311315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 711 AM CDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROW WING COUNTY IN EAST CENTRAL MINNESOTA SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 815 AM CDT * AT 711 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ESTERDY...OR ABOUT 24 MILES WEST OF BRAINERD...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST GULL LAKE AROUND 720 AM... NISSWA AROUND 725 AM... PEQUOT LAKES AROUND 730 AM... DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4672 9473 4636 9480 4628 9388 4678 9389
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 AM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 31, 2:30 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 AM CDT WED JUL 31 2002 THE OBVIOUS FCST PROB IS THE LIKELIHOOD OF SVR TSTMS TDA AND THIS EVE. ALL SVR PARAMS STRONGLY SUPPORT THE HIGH RISK FOR OUR CWA ISSUED BY SPC. SEE LATEST SWODY1 FOR A THOROUGH DISC. CURRENT ZFP HAS THE SITUATION PRETTY WELL COVERED...BUT WILL HAVE TO ADD SOME DEFINITION TO THE TIMING AND ALSO ADD MENTION OF SVR TO ALL GROUPS. ATMOS INITIALLY CAPPED...SO MAIN ACTION SHOULD NOT COME UNTIL AFT THE NOON HOUR AS CFNT APPROACHES WRN MN AND SFC HTG...ISENT LIFT...AND LOLVL MSTR ADVCTN ARE MAXIMIZED. ALL MODELS DID WELL IN DEPICTING DIFFERENT AREAS OF CURRENT TSTM ACTIVITY...BUT AVN SEEMED TO DO BEST OVERALL...AND WILL USE A BLEND OF AVN AND ETA FOR GENERAL TIMING. ACTIVITY DIMINISHES RAPIDLY AFT 06Z TNGT AS CFNT PASSES AND DRY/COLD ADVCTN COMMENCES. UPR TROF TAKES MOST OF THU TO PASS...BUT BY THEN LOWER LEVELS HAVE DRIED OUT AS SFC RIDGE AND SUBSIDENCE DOMINATE. PCLDY SHOULD SUFFICE...ALONG WITH THE CURRENT BREEZY WORDING WITH 35KT 850MB WNDS AND CAA. MID-UPR 80S FOR TDA IN CURRENT ZONES STILL LOOK CONSISTENT WITH MOS GUIDANCE...WAA REGIME...AND INITIAL SUNSHINE. COOL-DOWN FOR THU ALSO WELL DEPICTED. TEMPS WILL NEED LITTLE OR NO UPDATING. .DLH...NONE. ERF
In the hours before
Special weather statement, Jul 31, 5:00 AM CDT, 2 hours 11 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 500 AM CDT WED JUL 31 2002 ...MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHLAND... HAZARD... LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND TORNADOES. DISCUSSION... AN UPPER LEVEL LOW PRESSSURE TROUGH WILL COMBINE WITH A SURFACE LOW PRESSURE AREA TO DEVELOP THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND EVENING. DUE TO THE STRENGTH OF THE LOW PRESSURE AREA AND PLENTY OF LOW LEVEL MOISTURE...MANY OF THE THUNDERSTORMS WILL BECOME SEVERE. SOME OF THE CITIES IN THE HIGH RISK AREA ARE... DULUTH...SUPERIOR...HIBBING...VIRGINIA...GRAND RAPIDS...GRAND MARAIS..AND GRAND PORTAGE IN NORTHEASTERN MINNESOTA...AND BAYFIELD..ASHLAND...AND IRONWOOD IN NORTHWESTERN WISCONSIN. SOME OF THE CITIES IN THE MODERATE RISK AREA ARE BRAINERD...AITKIN...PINE CITY...AND INTERNATIONAL FALLS IN NORTHEASTERN MINNESOTA...AND SPOONER...HAYWARD...AND PARK FALLS IN NORTHWESTERN WISCONSIN. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 200 PM. .END STEWART
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:05 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 55 min |
| Jul 31, 9:35 AM CDT | Special Marine Warning | DLH | 115 min | |
| Jul 31, 9:35 AM CDT | Special Marine Warning | DLH | 115 min | |
| Jul 31, 10:49 AM CDT | Severe Thunderstorm Warning | DLH | Pine | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.